Valproate induces reversible factor XIII deficiency with risk of perioperative bleeding
Abstract:Pohlmann-Eden B, Peters CNA, Wennberg R, Dempfle CE. Valproate induces reversible factor XIII deficiency with risk of perioperative bleeding.
Acta Neurol Scand 2003: 108: 142–145. © Blackwell Munksgaard 2003.
The antiepileptic drug valproic acid (VPA) induces subclinical changes in both the intrinsic and extrinsic coagulation system. However, fatal bleeding is very rare. This study reports a 39-year-old patient who underwent selective amygdalohippocampectomy because of drug-resistant temporal lobe epilepsy. Preoperatively, the patient was on a combined therapy with VPA and topiramate, and routine coagulation laboratory parameters were entirely normal. Epilepsy surgery was immediately followed by severe intracranial bleeding events which promped repeated craniectomy. Extensive laboratory analyses revealed a factor XIII activity level of 17%, indicating factor XIII deficiency confirmed by a reduced XIIIA-antigen. After termination of treatment with VPA, factor XIII levels returned to normal. Control examinations after 9 and 24 months showed normal range values for all coagulation parameters, including factor XIII, platelet function, and von Willebrand factor. To our knowledge, this case is the first description of a well-documented, clinically relevant transient factor XIII-deficiency syndrome related to VPA treatment.
Document Type: Research Article
Publication date: August 1, 2003